Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS State College, PA

July 31, 2005Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 31, 2005, 4:29 PM EDT for Tioga County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 4:29 PM EDT (20:29 UTC)
Expired
Jul 31, 2005, 7:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 312035
FFWCTP
PAC117-312330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND AUTOMATED RAIN GAGE REPORTS INDICATED FLASH FLOODING WAS
  BECOMING INCREASINGLY LIKELY FROM NEARLY STATIONARY THUNDERSTORMS
  OVER CENTRAL TIOGA COUNTY.

TORRENTIAL RAINFALL FROM STATIONARY THUNDERSTORMS WAS OCCURRING OVER 
THE HIGHER TERRAIN BETWEEN MANSFIELD...TIOGA AND KEENEYVILLE...AND 
WAS ALSO INTERSECTING ROUTE 15. CREEKS ESPECIALLY SUSCEPTIBLE TO 
FLASH FLOODING FROM THIS HEAVY RAINFALL INCLUDE LAMBS CREEK...MANNS 
CREEK AND BENTLEY CREEK. 

PERSONS IN THE WARNING AREA...ESPECIALLY THOSE ALONG LAMBS 
CREEK...MANNS CREEK AND BENTLEY CREEK...SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT 
OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO 
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR 
IN AN AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4193 7711 4185 7703 4181 7707 4180 7721
      4187 7734 4193 7730

$$

FORECASTER:DEVOIR/VILLANI
2 follow-up statements
000 
WGUS71 KCTP 312206
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
558 PM EDT SUN JUL 31 2005

PAC117-312330-
TIOGA-
558 PM EDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR TIOGA
COUNTY...

AS OF 556 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL HAD MOVED 
SOUTH OF THE FLASH FLOOD WARNING AREA. STORM TOTAL DOPPLER RADAR 
PRECIPITATION ESTIMATES OF UP TO 4 INCHES WERE INDICATED OVER THE 
HIGHER ELEVATIONS BETWEEN MANSFIELD...KEENEYVILLE AND TIOGA. 

ALTHOUGH THE RAIN HAS MOSTLY ENDED ACROSS THE WARNING AREA... 
EXCESSIVE RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CONTINUE TO 
AFFECT SMALL CREEKS AND STREAMS IN THE AREA FOR THE NEXT FEW 
HOURS...IN PARTICULAR LAMBS CREEK...MANNS CREEK AND BENTLEY CREEK. 
THE RUNOFF MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
THEREFORE...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 730 
PM.

REMEMBER...IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER 
CROSSINGS WHICH CAN BE POTENTIALLY DANGEROUS AFTER HEAVY RAINFALL. 
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE 
ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES AWAY.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4193 7711 4185 7703 4181 7707 4180 7721
      4187 7734 4193 7730

$$

FORECASTER:GAD
000 
WGUS71 KCTP 312332
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
728 PM EDT SUN JUL 31 2005

PAC117-312338-
TIOGA-
728 PM EDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR TIOGA COUNTY EXPIRES AT 730 PM EDT...

NO REPORTS OF FLOODING PROBLEMS HAVE BEEN RECEIVED BY TIOGA COUNTY 
EMERGENCY MANAGEMENT...AND SO THE FLASH FLOOD WARNING WAS ALLOWED TO 
EXPIRE ON TIME AT 730 PM. 

BE AWARE THAT SMALL STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH FOR 
THE NEXT FEW HOURS DUE TO THE EARLIER HEAVY RAINFALL AND ADDITIONAL 
SCATTERED SHOWERS AND THUNDERSTORMS CROSSING THE AREA THIS EVENING.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4193 7711 4185 7703 4181 7707 4180 7721
      4187 7734 4193 7730

$$

FORECASTER:GAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:12 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 2:12 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

RADAR ONCE AGAIN LIGHTING UP RIGHT ON SCHEDULE...AND MUCH AS
EXPECTED...WITH GREATER COVRG IN NERN MTS. WITH CU FIELDS NOT QUITE
SO GREAT OVER FAR NW (LESS MSTR) AND SE (CI DAMPENING HEAT)...WE
SHOULD SEE LESS CONVECTION THERE - OR IT MAY JUST DEVELOP LATER THIS
EVENING...AS MOISTURE PLENTIFUL ACROSS THE CWA...BUT COOLEST AIR
ALOFT UP N AND BEST HEATING IN S. WILL THEREFORE CONT WITH CURR FCST
OF 30-40 POPS IN NE AND 20S MOST EVERYWHERE ELSE. A FEW LONELY SHRA
MAY LINGER INTO THE OVERNIGHT...ESP IN THE EAST BUT IN
GENERAL...CLEARING AFT 03Z. MINS TONIGHT WILL BE RIGHT ALONG WITH
LAST NIGHT...MAYBE JUST A HAIR/TAD/SMIDGE HIGHER.

FOR MONDAY...MUCH THE SAME STORY...A SFC BNDRY MAY DRAG SOUTHWARD
INTO OUR REGION. SO...WILL HOLD ONTO CURR FCST OF CHC POPS (30S) IN
THE NE AND SLIGHT CHCS ALMOST EVERYWHERE ELSE. TEMPS VERY CLOSE TO
PREV FCST...WITH THE URBAN AREAS OF IPT AND HAR PUSHING CLOSE TO
90F. MAYBE THE FAR SRN ZNS WILL REMAIN DRY DURING THE DAY...BUT BY
NIGHTFALL...A FEW SHOWERS MAY GET THERE...ESP IN THE EAST WHERE THE
HEAT/MSTR AND THAT MODEST (AT BEST) FORCING MIGHT HELP TRIGGER SOME
SHOWERS OVERNIGHT.  MON NIGHT MINS 2-3F HIGHER THAN TONIGHT.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...

NOT MUCH CHANGE FROM WHAT I SAW YESTERDAY. CHC OF SHOWERS AND
STORMS THIS AFTERNOON AND EVENING...MAINLY NE PA...AND AGAIN ON
MONDAY AFTERNOON/EVENING...AS IT IS A LITTLE COOL AT 500 MB.
ESTIMATED VIL FOR TODAY IS IN THE MID 50S...BUT HAD ONE CELL IN
THE 45 TO 50 RANGE EASTERN CLINTON COUNTY. ANYWAY...SHORT TERM
FCST LEFT FCST SIMILAR TO WHAT I HAD YESTERDAY FOR MONDAY. FOR TUE...
I LEFT MENTION OF SHOWERS AND STORMS IN FROM YESTERDAY...AS THERE
IS STILL A WEAKNESS IN THE UPPER LEVEL FLOW...AND FRONT TRYS TO
MOVE SOUTHWARD. SIMILAR PATTERN TO MONDAY. STILL THINK WED INTO
THURSDAY NIGHT WILL BE DRY.

FOR FRIDAY INTO NEXT WEEKEND...FRONT DROPS SE...LOOKS LIKE SYSTEM
WILL TRY TO STALL OUT JUST SOUTH OF C PA NOW. STILL LOOKS LIKE
BEST CHC FOR SHOWERS AND STORMS WILL BE ACROSS NW PA ON
FRIDAY...AND ACROSS SE ON SAT. KEPT MENTION OF SHOWERS AND STORMS
IN FOR SATURDAY NIGHT...AS I HAD DONE YESTERDAY.

FOR SUNDAY INTO SUNDAY NIGHT...KEPT FCST DRY FOR NOW. CAN ADD
MENTION OF SHOWERS AND STORMS ON LATER SHIFTS IF NEEDED.

&&

.AVIATION...

CLDS VFR WITH ONLY A BIT OF MVFR HZ AROUND ATTM.  RDR STARTING TO
SHOW TS/SHRA POPPING OVER NERN CWA...SO WILL CARRY VCSH OR EVEN
TEMPO GROUPS FOR MOST SITES (EXCEPT MDT) THROUGH 02-04Z TONIGHT.
THEN...CLEARING LATER THIS EVENING AND FOG SETTLING IN MUCH LIKE
LAST NIGHT. WILL TAKE MOST SITES TO MVFR AND A FEW TO IFR...ESP
VALLEY LOCATIONS...BEFORE SUNRISE. FOG GOES AWAY AND SCT-BKN
HIGH-BASED CU TO RETURN MONDAY. SHRA/TSRA POSSIBLE...ESP IN NRN TAFS
FOR THE AFTN AGAIN...BUT WILL NOT INCL MENTION JUST YET.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jul 31, 5:31 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT SUN JUL 31 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010929-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
531 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

@0059

In the hours before

Special weather statement, Jul 31, 2:03 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT SUN JUL 31 2005

PAZ012-041-311830-
NORTHERN CLINTON-NORTHERN LYCOMING-
203 PM EDT SUN JUL 31 2005

...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND LYCOMING COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF LOCK HAVEN...MOVING SOUTHEAST AT
10 MPH.  THE THUNDERSTORM WILL DRIFT SOUTHEASTWARD THROUGH RURAL
PARTS OF EASTERN CLINTON AND WESTERN LYCOMING COUNTIES...BUT IS
HEADED TOWARD AVIS AND LOCK HAVEN AND AVIS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO
Special weather statement, Jul 31, 3:37 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT SUN JUL 31 2005

PAZ037-312030-
TIOGA-
337 PM EDT SUN JUL 31 2005

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT NORTHERN TIOGA
COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF CORNING...MOVING EAST AT 5
MPH. THE THUNDERSTORM WILL BE NEAR LAWRENCEVILLE AROUND 430 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WINBD GUSTS TO 40
MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM.

FORECASTER:DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:03 PM EDTSevere Thunderstorm WarningCTPTioga42 min
Jul 31, 5:27 PM EDTSevere Thunderstorm WarningCTPClinton48 min
Jul 31, 5:45 PM EDTSevere Thunderstorm WarningCTPTioga30 min
Jul 31, 6:14 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 31, 6:55 PM EDTSevere Thunderstorm WarningCTPCentre65 min
Jul 31, 7:54 PM EDTSevere Thunderstorm WarningCTPCentre51 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.